Tornadoes · United States · Minnesota · 2017

EF1 tornado, Bricelyn to Walters, Minnesota, March 6, 2017

From Bricelyn to Walters, this EF1 tornado ran 9.3 miles across Faribault County on March 6, 2017, touching down at 5:04 PM CST and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 6, 2017
Touchdown
5:04 PM CST (23:04 UTC)
Lifted
5:15 PM CST (23:15 UTC)
On the ground
11 minutes
Path length
9.3 miles (15.0 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Faribault County
Touchdown point
43.570, -93.820
Lift-off point
43.663, -93.686
Record number
1703061704-01

The damage survey

21 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 98 mph.

  • Trailer was sitting on blocks and was lofted 10-15 feet to the nw. There were no skid marks, nor were there any dents (indicating it was not rolled).
  • Soffits from building blown to the wnw into tree.
  • This tree and several others along the shore were downed from west to east.
  • Steel plate was lifted up, as was concrete next to nut/bolt. Entire building now leans to the east.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful storm system that developed across the northern plains Monday, March 6th, produced a swath of large hail and some damaging wind gusts from central Minnesota, southward into the central plains. Three tornadoes were confirmed in east central and southern Minnesota. One near Bricelyn, another near Clarks Grove, and one more near Zimmerman. ||The air mass was unusually mild for early March and it moved northward ahead of a strong cold front that went from western, to eastern Minnesota during the afternoon and early evening hours. Dew points rose into the 50s which is very rare for early March ahead of this cold front. In addition, wind shear was very strong which provided the ample source of severe thunderstorm development and organization. ||Once thunderstorms developed, strong to severe storms developed quickly and produced large hail near Redwood Falls. Other severe thunderstorm developed northeast of Redwood Falls, to near Hutchinson, and produced a cluster of severe hail reports from Hutchinson, to Dassel, Cokato, and west of the Twin Cities area. Several other storms developed north of St. Cloud and produced quarter size hail near Rice. ||The cluster of strong to severe storms that were west of the Twin Cities, produced one tornadic storm near Zimmerman, and moved northward toward Princeton. A storm team confirmed an EF1 tornado produced the damage west of Zimmerman. Numerous trees and power lines were blown down in the path of this tornado, including roof damage to several homes. ||Another area of severe thunderstorms developed in northern Iowa and moved into south central Minnesota. It produced an EF1 tornado in eastern Faribault County, with a swath of large hail from southeast of Blue Earth, northeast toward Albert Lea, and then to Cannon Falls. Another storm became tornadic near Clarks Grove which also produced an EF1 tornado. These storms moved into parts of west central Wisconsin and produced strong winds and hail but no notable damage.

A NWS storm survey indicated that a EF1 tornado touched down just northwest of Bricelyn, and moved northeast, damaging a campground at Rice Lake, then it moved just north of I-90 before lifting. Several camper trailers were overturned or lofted, numerous trees were uprooted or broken, several sheds were damaged, and one barn collapsed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 20:45 UTC and running to 00:27 UTC.

Issued (UTC)ExpiredProductOffice
16:00 UTC06:00 UTCWind AdvisoryMPX
20:45 UTC00:27 UTCTornado WatchMPX
22:32 UTC23:15 UTCSevere Thunderstorm WarningMPX
22:54 UTC23:15 UTCSevere Thunderstorm WarningMPX
23:09 UTC23:28 UTCSevere Thunderstorm WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Mar 6, 4:56 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 6, 4:56 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
456 PM CST Mon Mar 6 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 323 PM CST Mon Mar 6 2017

Busy short term with many concerns this period.

Initially...severe potential across mainly the central cwa into the
early evening still looks good. Activity firing along the boundary
over southwest Minnesota...should lift rapidly east northeast around
50 mph through early evening. Tornado watch 63 issued until 04z.

Activity will move east into early evening. There is indication of
some wraparound precipitation as the upper level circulation moves
across late tonight into early Tuesday. We held onto some lower end
pops for this. Strong winds remain an issue...developing this
evening/spreading east across the cwa with the fropa. We retained
the high wind watch for Tuesday...but trimmed a few counties along
the MN/WI border and did drop in a wind advisory for Tuesday into
west central Wisconsin. The strongest wind guts potential should
ride across western into central MN...with a 50kt wind gust
possible...especially west. Currently...all wind headlines expire
around 03z Wed.

Strong winds and much drier air moves in Tuesday with dewpoints
dropping into the teens. Actual air temepratures will likely remain
in the 40s. Fire weather concerns increase into the afternoon with
lowest relative humidity values of 25 to 30 forecast over parts of
southwest MN. Added elevated fire weather conditions in the forecast
for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM CST Mon Mar 6 2017

By Tuesday night, the deep low pressure system will be positioned
over far northern Ontario and will likely have deepened below
970mb at the surface. So, the winds will still be screaming
Tuesday evening under cold air advection. That will be the main
issue of focus as with the low being so far north of us, we will
likely remain dry Tuesday through Wednesday. Even Tuesday night,
we still expect wind gusts of 30-45 MPH possible mainly in the
evening.

The remainder of the week looks much more seasonable in terms of
temperature. In fact, Thursday through the weekend may see highs
fall short of average this time of year.  Overall, back to reality
in terms of temperatures for mid-March by this weekend.

The next shot of precipitation still looks possible on Thursday with
a band of lift along the baroclinic zone across southern MN
through Iowa and Nebraska. Some of the new guidance available to
day is downplaying the potential, however so kept slight chance
pops in for this period and will wait and see how things looks as
new guidance becomes available.

On Saturday, a decent shortwave begins to dig as it progresses
from Montana toward IA/NE. Given the impressive thermal gradient
already in place, this wave looks to have plenty to work with to
produce several inches of snowfall. At this time, far southwestern
MN looks to take a glancing blow from this with most of the precip
expected from South Dakota through Iowa toward Illinois, so that
has not changed from the previous forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 500 PM CST Mon Mar 6 2017

MVFR cigs remain over the far eastern area late this
afternoon. Intermittent IFR vsbys with +TSRAGR but they dont last
long...with cells moving ne around 50 mph. Will clear KSTC in
another hour and KMSP around 02z. It should clear KEAU through 04z
or so. Some indication of wraparound MVFR cigs and even some
-shsn moving across the KAXN/KSTC area later this evening...mainly
after 06z. Otherwise...should see an overall clearing trend into
Tuesday morning...with some mid clouds traveling across the south
during the afternoon. Strong s-sw winds will become more west
overnight with fropa. Should see gusts to 35kts or so overnight
with some gusts 45-50kts possible into western MN after about 15z
Tue.

KMSP...Thunder threat should work east of the area through 02z.
Some chance of small hail and gusty winds as the line of storms.
We will have to watch it as it moves through...for possible AWW.
Should see winds become more west after 04z or so...with clouds
clearing/VFR trend into Tuesday morning. West wind to increase
after 14z Tue with some gusts to 42kts likely.

/OUTLOOK FOR KMSP/
Tue Night...VFR. West wind 15g25kts early.
Wed...VFR. Winds WNW 20G35kts.
Thu...VFR. Winds NE 5-10kts.
Fri...VFR Chc MVFR -sn. N-NE 7 to 12kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 6 AM to 6 PM CST Tuesday for WIZ014>016-
     023>028.

MN...Wind Advisory until 9 AM CST Tuesday for MNZ041>044-048>052-
     057>063-066>070-076>078.

     High Wind Watch from Tuesday morning through Tuesday evening for
     MNZ041>044-047>052-054>070-073>078-082>085-091>093.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for MNZ045-053.

     Wind Advisory until 9 AM CST Tuesday for MNZ047-054>056-064-065-
     073>075-082>085-091>093.

&&

SHORT TERM...DWE
LONG TERM...SPD
AVIATION...DWE
Hazardous weather outlook, Mar 6, 12:49 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1249 PM CST Mon Mar 6 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1249 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with damaging wind and possibly a brief
tornado are possible later this afternoon and evening. Westerly
winds will gust near 50 mph as a cold front passes through later
today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong westerly winds will last through Tuesday night with gusts
of 45 to 55 MPH possible. The strongest gusts will be Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Mar 6, 4:49 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 S HUTCHINSON          44.87N 94.37W
03/06/2017  U1.00 INCH       MCLEOD             MN   AMATEUR RADIO

            .

&&

CARLYON
Local storm report, Mar 6, 4:52 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             PIERZ                   45.98N 94.10W
03/06/2017  M1.00 INCH       MORRISON           MN   TRAINED SPOTTER

            .

&&

CARLYON
Local storm report, Mar 6, 4:53 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 ENE OAK PARK          45.71N 93.78W
03/06/2017  U0.50 INCH       BENTON             MN   TRAINED SPOTTER

            .

&&

CARLYON
Local storm report, Mar 6, 4:57 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 WNW WINSTED           44.99N 94.16W
03/06/2017  M1.50 INCH       WRIGHT             MN   STORM CHASER

            .

&&

CARLYON
Local storm report, Mar 6, 4:58 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 SE DASSEL             45.05N 94.27W
03/06/2017  M1.00 INCH       MEEKER             MN   TRAINED SPOTTER

            .

&&

CARLYON
Local storm report, Mar 6, 5:01 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             ROYALTON                45.84N 94.29W
03/06/2017  M1.00 INCH       MORRISON           MN   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

11.1 hours before the tornado, 138 km from the path. March 6, 2017.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -74801, lifted condensation level 622 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-03-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 401 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-74801 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

0.9 hours after it, 138 km from the path. March 7, 2017.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 923 joules per kilogram, CIN -14, lifted condensation level 993 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 432 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-14 J/kg
Surface CAPE
1066 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
432 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
2.2
Supercell composite
10.3
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

The surface observations

Albert Lea (AEL), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:13 UTC6853.6180° 17 kt24991.5
21:33 UTC6853.6180° 16 kt27990.9
21:53 UTC69.853.6180° 18 kt28990.5
22:13 UTC6853.6170° 16 kt21990.2
22:33 UTC66.253.6170° 13 kt22989.2
22:53 UTC66.253.6160° 14 kt21989.2
23:13 UTC64.453.6160° 16 kt21987.8
23:30 UTC64.453.6150° 14 kt19988.5-TSRA
23:53 UTC46.446.4210° 12 kt20991.2+TSRA
00:13 UTC5048.2150° 7 kt14990.2VCTSRA
00:33 UTC5050150° 4 kt989.2RA
00:53 UTC51.850150° 7 kt988.5-VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 138 km away, was scanning. The volume nearest the touchdown began at 23:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:04 UTCTORNADO1 Nnw BricelynFaribault, MNEF1 TORNADO SURVEYED IN FARIBAULT COUNTY. PEAK WINDS 90 MPH. PATH LENGTH 9.6 MILES.
22:57 UTCHAIL 15 S FrostFaribault, MN.
23:05 UTCHAIL 1.52 N BricelynFaribault, MN.
23:20 UTCHAIL 11 W CongerFreeborn, MN.
23:20 UTCHAIL 11 Wsw CongerFreeborn, MN.
23:20 UTCHAIL 1.252 Nnw BricelynFaribault, MN.
23:38 UTCTORNADOClarks GroveFreeborn, MNEF1 TORNADO SURVEYED IN FREEBORN COUNTY. PEAK WINDS 100 TO 110 MPH. PATH LENGTH 12.3 MILES.
00:02 UTCTSTM WND DMGClarks GroveFreeborn, MNHOMES AND BUSINESSES DAMAGED. MANY TREES DOWN WITH POWER OUTAGE.
00:03 UTCTSTM WND DMGClarks GroveFreeborn, MNLARGE GRAIN ELEVATOR COLLAPSED ALONG WITH NUMEROUS REPORTS OF BUILDING DAMAGE AND AROUND TOWN.
00:22 UTCTSTM WND DMG2 S Clarks GroveFreeborn, MNSHED ROOF RIPPED OFF. OLD GARAGE TORN OFF FOUNDATION AND DEMOLISHED. TREES UPROOTED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of March 6, 2017

53 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 65:23 PM CSTEF0Webster, IA2.430
March 65:28 PM CSTEF1Webster, IA2.950$70,000
March 65:35 PM CSTEF0Geary, KS0.150
March 65:36 PM CSTEF0Wabaunsee, KS16.150
March 65:37 PM CSTEF0Pottawatomie, KS0.025
March 65:37 PM CSTEF0Wabaunsee, KS0.150
March 65:38 PM CSTEF1Freeborn, MN11.9300
March 65:39 PM CSTEF1Sherburne, MN8.8300
March 65:59 PM CSTEF0Wabaunsee, KS1.950
March 66:13 PM CSTEF0Shawnee, KS5.250
March 66:27 PM CSTEF0Boone, IA17.985$125,000
March 66:30 PM CSTEF0Nodaway, MO5.825
March 66:58 PM CSTEF1Hardin, IA6.3300$25,000
March 67:05 PM CSTEF0Butler, KS0.150
March 67:19 PM CSTEF1Warren, IA4.8100$80,000
March 67:24 PM CSTEF2Clay, MO19.61,000
March 67:29 PM CSTEF1Marion, IA5.3120$50,000
March 67:35 PM CSTEF1Marion, IA6.880$20,000
March 67:38 PM CSTEF1Franklin, KS3.050
March 67:40 PM CSTEF1Mercer, MO10.3100
March 67:47 PM CSTEF0Marion, IA5.565$25,000
March 67:51 PM CSTEF0Johnson, KS0.3100
March 68:03 PM CSTEF0Jackson, MO2.325
March 68:11 PM CSTEF3Jackson, MO17.740012
March 68:16 PM CSTEF2Wayne, IA14.9250$2.0 million
March 68:30 PM CSTEF1Appanoose, IA8.060$40,000
March 68:33 PM CSTEF2Appanoose, IA9.790$750,000
March 68:34 PM CSTEF1Lafayette, MO1.850
March 68:40 PM CSTEF0Carroll, MO6.0100
March 68:46 PM CSTEF1La Crosse, WI2.6200$290,000
March 68:56 PM CSTEF1Chariton, MO19.8100
March 69:10 PM CSTEF0Pettis, MO3.925
March 69:17 PM CSTEF0Henry, MO7.825
March 69:40 PM CSTEF0Cooper, MO17.4400
March 69:40 PM CSTEF1Shelby, MO18.51501
March 69:44 PM CSTEF1Adair, OK6.1650$100,000
March 69:50 PM CSTEF0Dubuque, IA5.725$5,000
March 69:56 PM CSTEF2Louisa, IA0.3150
March 610:00 PM CSTEF1Hickory, MO0.8100$5,000
March 610:05 PM CSTEF2Muscatine, IA1.82003$100,000
March 610:13 PM CSTEF2Muscatine, IA25.31,000$52,000
March 610:18 PM CSTEF1Cedar, IA16.6100$110,000
March 610:19 PM CSTEF2Scott, IA34.7200
March 610:24 PM CSTEF1Camden, MO2.04001$100,000
March 610:36 PM CSTEF0Morgan, MO0.350$100,000
March 610:40 PM CSTEF0Clinton, IA4.450
March 610:51 PM CSTEF1Washington, AR6.4400$40,000
March 610:53 PM CSTEF1Whiteside, IL1.510
March 611:03 PM CSTEF1Osage, MO7.375
March 611:17 PM CSTEF1Montgomery, MO20.9150
March 611:38 PM CSTEF2Newton, AR36.67001$400,000
March 611:51 PM CSTEF1Saint Charles, MO3.11003
March 611:52 PM CSTEF1Mason, IL6.8150$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.